Volume 68 - 2005 - Fasc.3 - Case reports
Regression of Sweet's syndrome associated with Crohn's disease after anti- Tumour Necrosis Factor therapy
The association of inflammatory bowel disease and acute febrile neutrophilic dermatitis (Sweet's syndrome) has infrequently been reported in the literature.
We describe the case of a 41-year-old Caucasian woman with ileo- anal Crohn's disease who presented simultaneously an ery- thema nodosum and a Sweet's syndrome.
A dramatic regression of the cutaneous lesions was observed after infliximab treatment, indicating that this therapy might be useful for both Crohn's disease and Sweet's syndrome. (Acta gastroenterol. belg., 2005, 68, 376-379).
Very high elevation of CA19-9 level in a patient with steatosis
Carbohydrate antigen 19-9 (CA19-9) has been used as an additional diagnostic test for adenocarcinoma of the upper gastro-intestinal tract (1). When a cut-off value of 1000 U/ml is used, its specificity approaches 100% and it is considered as the "gold standard" marker for malignant biliary obstruction resulting from pancreatic cancer (2). We report on a case of a patient with steato- sis and very high elevation of CA 19-9 level which was correlated with gamma-glutamyltranspeptidase value.
A succesfully managed inflammatory pseudotumour of liver without surgery : report of a case
The inflammatory pseudotumor (IPT) of the liver is an extreme- ly rare focal lesion of the parenchyma with unknown aetiology. It has the appearance of a malignant tumor but has a benign histo- logy and clinical course. Herein, we report a case of IPT in a 55 year-old woman. She had complained of right upper quadrant pain and subfebrile fever. Imaging studies revealed a heteroge- neous, solitary mass in right lobe of liver which was 90 ?? 81 mm in size. Histopathological examination of ultrasonography-guided true-cut biopsy demonstrated IPT. After the initiation of the antibiotic and nonsteroidal anti-inflammatory drugs (NSAID), the size of hepatic pseudotumor decreased (20 ?? 20 mm) and then completely disappeared. To rule out a malignancy and to reach the diagnosis of IPT, biopsy from the mass is mandatory. After the diagnosis, IPT gave an excellent response to short course of antibi- otic and NSAID therapy. To prevent unnecessary resective liver surgery, IPT should be kept in mind in the differential diagnosis of liver mass which can be successfully managed medically. (Acta gastroenterol. belg., 2005, 68, 382-384).
Subacute cholestatic hepatitis likely related to the use of senna for chronic constipation
We report a case of senna-induced cholestatic hepatitis which was not diagnosed at presentation. A 77 year old male was referred with abdominal pain, jaundice and elevated transaminase levels. A diagnosis of extrahepatic cholestasis was first suspected, due to the observation of a duodenal diverticulum and dilated proximal choledocus. However, the sphincterotomy did not improve cholestasis. At further evaluation, HBsAg was positive but sero- logical work up was compatible with a healthy-carrier status. Further interrogation of the patient revealed a history of chronic senna intake to treat a chronic constipation. Liver biopsy showed bridging hepatocellular necrosis as well as canalicular cholestasis. Drug withdrawal resulted in a slow and progressive reduction in bilirubin levels and liver enzymes. In this case senna was likely the cause of a subacute cholestatic hepatitis exemplifying again the potential role of herbal related liver injury. (Acta gastroenterol. belg., 2005, 68, 385-387).
Upper gastrointestinal complaints as a consequence of thoracic spinal tumor
A rare case of a 43-year-old male with chronic epigastric com- plaints and atypical diffuse osseous pain for two years, which were finally found to be caused by a benign thoracic spinal tumor (lipo- ma) and was successfully treated by neurosurgical resection, is presented. At three years follow-up postoperatively he remains completely asymptomatic. This report discusses the case and the potential pathophysiology of the patient's symptoms. (Acta gastro- enterol. belg., 2005, 68, 388-391).
Fatal acute sodium phosphate enemas intoxication
We describe a patient who died as a result of severe hypocal- caemia and hyperphosphatemia after treatment with a sodium- phosphate enema.
Physicians should be aware of the risk when using these enemas, even in normal doses, especially in elderly patients without signs of renal failure, as in our patient. (Acta gastroenterol. belg., 2005, 68, 392-393).